Using anticoagulants to steer clear of clots
William Pezzotti MSN, RN, CEN, MICN
Melissa Freuler BSN, RN

$7.95
Nursing2014
February 2012 
Volume 42  Number 2
Pages 26 - 34
 
  PDF Version Available!

ABSTRACT
Mr. J, 77, WAS ADMITTED to the ED after he slipped and fell over his living room throw rug, hitting his head on the coffee table. He was alert and oriented and denied any loss of consciousness, but he complained of a frontal headache. His home medications included warfarin, which was prescribed for a history of atrial fibrillation (AF).He's now difficult to arouse. A stat computed tomography (CT) scan of the head without contrast reveals a large subdural hematoma.This scenario is all too familiar to nurses who care for older adults in an acute care setting. Patients like Mr. J who are taking the anticoagulant warfarin to prevent AF-associated thrombus formation are at particular risk for traumatic intracranial hemorrhage/hematoma (TICH) following even seemingly minor trauma. TICH is a medical emergency requiring immediate reversal of anticoagulation.1 This article will review coagulation and provide important information about several commonly used anticoagulants and their reversal agents.The major function of the coagulation system is to achieve and maintain hemostasis after an injury. One stage is blood coagulation to create a clot and stop bleeding. (See Five steps to hemostasis.)Anticoagulants oppose coagulation by interfering with the coagulation cascade at various points, depending on the drug. (See How drugs interruptthe coagulation cascade.) Anticoagulant drugs don't lyse clots that already exist, but they can prevent thrombus formation and prevent or slow the extension of an existing clot.2Drugs categorized as anticoagulants include indirect parenteral anticoagulants, such as heparin and low-molecular-weight heparin (LMWH), and orally administered vitamin K antagonists (VKAs) such as warfarin.3 They're prescribed to help prevent deep vein thrombosis (DVT), pulmonary embolism (PE), stroke, and myocardial infarction (MI). The most serious adverse reaction associated with all anticoagulants is hemorrhage, which can be fatal.Heparin is a rapid-acting anticoagulant

Purchase Now !

To purchase this item, follow the instructions below. If you’re not already logged in, be sure to enter your login information below to ensure that your item is saved to your File Drawer after you purchase it.

Not a member? Join now for Free!


Cost:$7.95
1) If you're not already logged in, enter your information below to save this item in your File Drawer for future viewing.

User name:


Password


Forgot your user name or password?
2)  If you have a coupon or promotional code, enter it
here.(If not, just click Continue.


Digital Coupon: (optional)

3)  Click Continue to go to the next screen, where
you'll enter your payment details.






jQuery UI Accordion - Default functionality

For life-long learning and continuing professional development, come to Lippincott's NursingCenter.

Nursing Jobs Plus
Featured Jobs
Recommended CE Articles Recommended Nursing Articles Evidence Based Practice Skin Care Network NursingCenter Quick Links What’s Trending Events